New Mexico, 2023

Hail in New Mexico, May 2, 2023

May 2, 2023 · NWS MAF · 1 event in 1 county or zone

A negatively-tilted, shortwave trough across the Four Corners brought lee troughing across the Southern Plains. A dryline was positioned across portions of west Texas and southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A negatively-tilted, shortwave trough across the Four Corners brought lee troughing across the Southern Plains. A dryline was positioned across portions of west Texas and southeast New Mexico. Many splitting supercells developed along the dryline, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 2, 4:30 PM MST, 30 minutes earlier.

Area forecast discussion, May 2, 4:30 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
630 PM CDT Tue May 2 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 155 PM CDT Tue May 2 2023

Ample cloud cover over the region may limit some of the expected
heating today and highs should only reach the upper 70s to low 80s
this afternoon. A shortwave moves across West Texas and the
Panhandle today while mid-level moisture increases, creating a
favorable environment for convection around peak heating despite
the cloud cover. Afternoon GFS forecast soundings show around 1500
J/kg of CAPE and PW values around 1" over the northern Permian
Basin, although low shear values may limit widespread storms from
developing. Additionally, low-level moisture will be shallow,
especially across the west, so the majority of storms today are
expected to be high-based. The main threat expected given the
environment profile this afternoon will be very strong, damaging
winds, but localized large hail is not out of the question as
well. Storms will develop off of the dryline backed up against the
higher terrain out west early this afternoon, and storms then
move east- northeast into SE New Mexico, the western and northern
Permian Basin, and parts of the I-10 corridor. Given moisture
availability will be limited, expansive heavy rainfall isn't
expected. With any storms that do develop today, prepare for
damaging wind gusts and strong downdrafts, and make sure to remain
weather aware through this evening, leaving your phone ON in case
any warnings are issued.

Storms should begin to dissipate after sunset, although some hi-
res models indicate that a few cells may linger through late this
evening across the northern Permian Basin. Overnight, lows remain
mild in the 50s and 60s given the cloud cover and light winds.
Wednesday should be almost identical to today, although storm
coverage may be slightly lower with a less defined shortwave
moving across. The dryline recedes further west to the Davis
Mountains stretching up to the Guadalupe and Delaware Mountains
where convection will once again develop by early afternoon. There
will be more available low-level moisture on this day, but
widespread heavy rainfall still isn't expected. Severe storms may
develop, especially along the line stretching from Lea county down
to the Davis Mountains and Stockton Plateau, with the main threat
once again being strong, gusty winds. Storms should tamper off
late Wednesday night, and given the increasing moisture and cloud
cover, temperatures may only drop to the low 60s by Thursday
morning.

-Zuber

&&

.LONG TERM...
(Thursday through Monday)
Issued at 155 PM CDT Tue May 2 2023

A deep upper low over the West Coast will leave New Mexico and
Texas under southwesterly flow through the weekend and into early
next week. Deep layer mixing will bring the southwesterly winds
aloft to the surface spreading dry air east into the eastern
Permian Basin and lower Trans Pecos. Unfortunately this keeps most
rain chances east of our CWA though there are some low chance
PoPs in the eastern most counties to account for some uncertainty
in the position of the dryline. Dry air and downsloping winds
cause temperatures to climb above normal through the extended
forecast, though not unusually so with highs only reaching the
upper 80s to lower 90s across the area. Certainly not too bad for
this time of year.

Hennig

&&

.AVIATION...
(00Z TAFS)
Issued at 625 PM CDT Tue May 2 2023

Scattered storms are ongoing at issuance, with impacts early in
the period most likely at MAF/FST/INK/HOB. Activity should wane by
around 03-04, though somewhat erratic and at least intermittently
gusty winds will remain possible through the night due to numerous
outflow boundaries. Blowing dust and heavy rain may produce MVFR
conditions this evening in the vicinity of storms, but otherwise,
VFR conditions can be expected overnight. After 12Z, MVFR ceilings
will spread northwestward into the area, and have included mention
at MAF/INK/FST where confidence is highest. Improvement is
expected by around 18Z, with another round of storms possible late
in the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               59  86  64  89 /  50  30  30  40
Carlsbad                 54  85  60  85 /  50  40  40  10
Dryden                   63  83  64  91 /  30  30  30  40
Fort Stockton            61  84  63  89 /  30  40  30  30
Guadalupe Pass           54  80  57  77 /  40  40  40  10
Hobbs                    53  82  58  83 /  60  40  50  20
Marfa                    48  84  52  83 /  50  30  30  10
Midland Intl Airport     59  84  63  87 /  60  30  30  30
Odessa                   60  84  64  87 /  50  30  40  30
Wink                     56  85  61  90 /  40  40  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...88
LONG TERM....10
AVIATION...84
Hazardous weather outlook, May 2, 12:01 PM MST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
201 PM CDT Tue May 2 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
201 PM CDT Tue May 2 2023 /101 PM MDT Tue May 2 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a low probability of severe storms late this afternoon
through mid evening over the Permian Basin, Trans Pecos, and
southeastern New Mexico. Any severe storms that do develop will be
accompanied by damaging winds and large hail near 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A few strong storms are possible across the Permian Basin and
Southeast New Mexico on Wednesday.

High winds are possible Thursday through Saturday, mainly in the
Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 2, 3:43 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
543 PM CDT Tue May 2 2023

TXZ050-051-061-022330-
Martin TX-Andrews TX-Ector TX-
543 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of north central Ector,
eastern Andrews and west central Martin Counties through 630 PM
CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Goldsmith, or 15 miles south of Andrews, moving
northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3198 10243 3210 10259 3251 10246 3231 10208
TIME...MOT...LOC 2243Z 219DEG 20KT 3211 10245

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16
Special weather statement, May 2, 3:50 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
550 PM CDT Tue May 2 2023

TXZ282-022330-
Lower Brewster County TX-
550 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of central Brewster
County through 630 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Persimmon Gap, or 20 miles northeast of Panther
Junction, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Brewster
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2950 10307 2962 10304 2963 10274 2960 10274
      2960 10277 2955 10277 2952 10281 2949 10280
      2948 10281 2945 10283 2941 10283 2940 10281
      2938 10283
TIME...MOT...LOC 2250Z 283DEG 27KT 2952 10295

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44
Special weather statement, May 2, 4:01 PM MST, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
601 PM CDT Tue May 2 2023

TXZ279-022345-
Central Brewster County TX-
601 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of central Brewster
County through 645 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marathon, or 29 miles southeast of Alpine, moving southwest at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Brewster
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3003 10338 3019 10334 3019 10312 2997 10314
TIME...MOT...LOC 2301Z 028DEG 6KT 3012 10325

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

44
Special weather statement, May 2, 4:05 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
605 PM CDT Tue May 2 2023

TXZ050-022345-
Andrews TX-
605 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of central Andrews
County through 645 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Andrews, moving north at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andrews, Florey, Frankel City and Andrews County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3210 10259 3210 10292 3252 10280 3251 10247
TIME...MOT...LOC 2305Z 192DEG 16KT 3222 10273

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16
Special weather statement, May 2, 4:13 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
613 PM CDT Tue May 2 2023

TXZ050-060>062-030000-
Midland TX-Andrews TX-Ector TX-Winkler TX-
613 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of Ector, south central
Andrews, west central Midland and northeastern Winkler Counties
through 700 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Goldsmith, or 20 miles west of Odessa, moving
north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Odessa, Goldsmith, West Odessa, Midland International Air and Space
Port, Odessa Schlemeyer Field, Notrees and Warfield.

This includes Interstate 20 between mile markers 104 and 127.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3175 10262 3187 10300 3210 10299 3210 10259
      3196 10223 3178 10217
TIME...MOT...LOC 2313Z 194DEG 8KT 3188 10271

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16
Special weather statement, May 2, 4:53 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
653 PM CDT Tue May 2 2023

TXZ050-051-062-030045-
Midland TX-Martin TX-Andrews TX-
653 PM CDT Tue May 2 2023

...A strong thunderstorm will impact portions of southeastern
Andrews, northwestern Midland and southwestern Martin Counties
through 745 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Midland International Air and Space Port, or 9
miles south of Midland, moving north at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Cotton
Flat, Warfield, Midland Airpark and Skywest Airport.

This includes Interstate 20 between mile markers 123 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3176 10201 3179 10228 3213 10227 3211 10189
TIME...MOT...LOC 2352Z 192DEG 15KT 3187 10213

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

84

The radar

The Midland/Odessa radar (KMAF), 107 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
May 2, 5:00 PM MST to 5:10 PM MST
Where
Lea County, 2.07 mi N of Jones City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.500, -103.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100068.